Heavy Snow, Castro
- When
- February 12, 6:00 AM CST to 12:00 PM CST
- Where
- Castro forecast zone
- Reported by
- Public
- Coordinates
- 34.530, -102.262 (the zone’s center; the record gives no point)
A City Hall official in Nazareth estimated 4 inches of snow.
Shortly after midnight on the 12th, the base of an upper-level trough exited southern New Mexico before bisecting the South Plains during the day as it moved eastward. With a cold layer of air already in place at the surface, very mild and moist southerly winds aloft developed ahead of the trough and led to a plethora of precipitation types developing during the pre-dawn hours.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Shortly after midnight on the 12th, the base of an upper-level trough exited southern New Mexico before bisecting the South Plains during the day as it moved eastward. With a cold layer of air already in place at the surface, very mild and moist southerly winds aloft developed ahead of the trough and led to a plethora of precipitation types developing during the pre-dawn hours. Generally along and south of the storm's track, scattered thunderstorms with locally heavy rains, small hail up to 1/2 inch in diameter and even sleet were observed. Farther north in the northern South Plains and southern Texas Panhandle, the cold air remained deep enough for precipitation to fall as all snow. The snow fell heavy at times during the morning, but did not result in any known travel problems. By mid-day, the snow tapered from west-to-east behind the departing storm system, but not before depositing up to 5 inches of wet snow in some locales.
Selected snow totals include: 5 inches at Happy (Swisher County) and Memphis (Hall County), 4 inches at Nazareth (Castro County), Tulia (Swisher County), Silverton (Briscoe County), and Flomot (Motley County), 3 inches at Dimmitt (Castro County) and Plainview (Hale County), 2 inches at Friona (Parmer County), 1.5 inches at Floydada (Floyd County) and Matador (Motley County), and 1 inch at both Farwell (Parmer County) and Childress (Childress County). Also, this storm produced beneficial liquid equivalent precipitation of 1/3 to nearly 1 inch over all but the far western South Plains where little if any precipitation materialized.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 12, 4:30 AM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 430 AM CST TUE FEB 12 2013 .SHORT TERM... WARM PHASE/INSTABILITY SECTOR OF THE STORM HAS BEEN SPREADING THROUGH THE AREA EARLY THIS MORNING. MOST OF THIS PORTION WILL EDGE EAST LATER THIS MORNING AS THE COLD CORE UPPER LOW NOW OVER SOUTH-CENTRAL NEW MEXICO LIFTS TO NEAR CLOVIS ABOUT MIDDAY...THEN NEAR CHILDRESS LATER THIS AFTERNOON. SYSTEM EXPECTED TO RETAIN INTENSITY OR ONLY FILL VERY SLIGHTLY...WITH CONSIDERABLE MID LEVEL MOISTURE AND LIGHT PRECIPITATION FROM NORTHERN MEXICO THROUGH FAR WEST TEXAS INTO SOUTHEASTERN NEW MEXICO EXPECTED TO TRANSLATE INTO THE SOUTH PLAINS REGION DURING THE DAY. COLDER AIRMASS NEAR THE SURFACE...MEANWHILE...WILL CONTINUE TO SAG SOUTHWARD INTO THE AREA. MAJORITY OF SOLUTIONS INDICATE A THREAT FOR HEAVY SNOW ACROSS OUR NORTH TO NORTHEASTERN 4 COUNTIES TODAY. WE HAVE ADDED CHILDRESS COUNTY TO THE WINTER STORM WARNING. CONSIDERABLE LIFT WILL SPREAD OVER THE NORTHERN PART OF OUR AREA WITH SLOPED FRONTOGENETIC FORCING AND DEEP OMEGA THROUGH THE DEPTH OF THE SATURATED AIRMASS. FEATURES OVER OUR CENTRAL COUNTIES A BIT LESS DRAMATIC...YET STILL APPEAR CAPABLE OF AT LEAST LIGHT SNOW AND ACCUMULATIONS DEVELOPING NOW AS FAR SOUTH AS LUBBOCK AND CROSBYTON. MOST SOLUTIONS DIMINISH PRECIPITATION WEST TO EAST DURING THE AFTERNOON. SYSTEM STILL EXPECTED TO CLEAR TO OUR EAST EARLY THIS EVENING...WITH DECREASING LIGHT SNOW NORTHEAST. FEW CHANGES FOR TONIGHT. RMCQUEEN && .LONG TERM... A PROGRESSIVE PATTERN WILL TAKE SHAPE FOR THE REST OF THIS WEEK INTO EARLY NEXT WEEK. SURFACE LEE TROUGHING ON WEDNESDAY WILL PUSH TEMPERATURES BACK UP TO NEAR SEASONAL AVERAGES. A WEAK COLD FRONT WILL PUSH INTO THE REGION ON THURSDAY BUT STALL OUT SOMEWHERE OVER THE AREA. THIS FRONT WILL GET AN ADDITIONAL BOOST ON FRIDAY MORNING AS SURFACE RIDGING STRENGTHENS INTO THE CENTRAL AND SOUTHERN HIGH PLAINS. MODELS STILL DEPICT LIGHT QPF SIGNALS ON FRIDAY THROUGH EARLY SATURDAY MORNING WITH THE PASSAGE OF A WEAK UPPER LEVEL SHORT WAVE WITHIN A BROADER TROUGH. MID LEVEL MOISTURE WILL BE ON THE INCREASE LEADING UP TO THE APPROACH OF THE SHORT WAVE. LOW LEVELS WILL BE DRYING WITH THE SURFACE RIDGE MOVING IN WHICH WOULD NOT BODE WELL FOR PRECIPITATION CHANCES. WILL INTRODUCE SLIGHT CHANCE OF SNOW AND A RAIN/SNOW MIX FOR FRIDAY FOR THE EXTREME SOUTHERN TEXAS PANHANDLE INTO THE NORTHERN SOUTH PLAINS. THIS SYSTEM WILL BE FOLLOWED BY SHORT WAVE RIDGING OVER THE WEEKEND AND ANOTHER WARM UP. THE NEXT TROUGH PASSAGE MAY AGAIN BE DRY OR ONLY VERY LIGHT PRECIPITATION EARLY NEXT WEEK. JDV && .PRELIMINARY POINT TEMPS/POPS... FRIONA 34 19 50 24 52 / 90 0 0 0 0 TULIA 32 19 49 25 56 / 100 10 0 0 0 PLAINVIEW 32 23 52 24 57 / 90 10 0 0 0 LEVELLAND 40 24 55 27 59 / 70 10 0 0 0 LUBBOCK 38 25 56 27 60 / 80 10 0 0 0 DENVER CITY 45 27 55 27 60 / 30 0 0 0 0 BROWNFIELD 43 27 56 28 61 / 50 0 0 0 0 CHILDRESS 34 26 54 30 58 / 100 20 0 0 0 SPUR 39 26 58 29 62 / 90 10 0 0 0 ASPERMONT 45 30 59 34 65 / 80 20 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR THE FOLLOWING ZONES: TXZ021-022-027>032-035-036. WINTER STORM WARNING UNTIL 3 PM CST THIS AFTERNOON FOR THE FOLLOWING ZONES: TXZ023>026. && 05/01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 433 AM CST TUE FEB 12 2013 TXZ021>044-131045- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 433 AM CST TUE FEB 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER HEAVY SNOW IS EXPECTED TODAY FROM THE SOUTH CENTRAL TEXAS PANHANDLE INTO THE NORTHERN ROLLING PLAINS. ACCUMULATIONS FROM 3 TO 5 INCHES ARE EXPECTED IN THIS AREA WITH LOCALLY HIGHER AMOUNTS POSSIBLE. A WINTER STORM WARNING IS IN EFFECT TODAY. ACCUMULATIONS FROM 1 TO 3 INCHES ARE EXPECTED FOR MUCH OF THE TEXAS SOUTH PLAINS AND EXTREME SOUTHWEST TEXAS PANHANDLE WHERE A WINTER WEATHER ADVISORY IS IN EFFECT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. OBSERVERS ARE REQUESTED TO RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN LUBBOCK.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
323 AM CST TUE FEB 12 2013
TXZ034-035-041-121015-
HOCKLEY-LUBBOCK-LYNN-
323 AM CST TUE FEB 12 2013
...STRONG THUNDERSTORMS MOVING THROUGH PORTIONS OF LYNN...HOCKLEY
AND LUBBOCK COUNTIES...
AT 317 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER EXTREME SOUTHWESTERN LUBBOCK COUNTY...MOVING
NORTHEAST AT 35 MPH.
SMALL HAIL AND GRAUPEL...WINDS UP TO 50 MPH...AND BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM. MINOR FLOODING OF ROADS
WILL OCCUR.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
LAT...LON 3332 10204 3334 10207 3339 10208 3339 10215
3351 10233 3383 10202 3383 10156 3368 10156
TIME...MOT...LOC 0922Z 223DEG 30KT 3345 10204
05The national radar mosaic for the moment the first event began.
5 heavy snow, 4 winter weather. Local standard time, as filed.
A City Hall official in Nazareth estimated 4 inches of snow.
City officials in Happy estimated 5 inches of snow. Elsewhere in Swisher County, Tulia law enforcement estimated 4 inches of snow and a CO-OP observer in Vigo Park measured 4 inches.
Law enforcement in Silverton estimated 4 inches of snow.
Law enforcement in Flomot estimated 4 inches of snow.
A CO-OP observer measured 5 inches of snow in Memphis.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, February 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424235, 424798, 424076, 424075, 424800, 424077, 424236, 424799, 424801.